A woman’s skin turned blue after using a common pain reliever for a toothache

New England Journal of MedicineA woman had blue skin and dark brown blood after a reaction to over-the-counter pain medication benzocaine.

  • A 25-year-old woman was hospitalized with blue skin, shortness of breath, and dizziness after using an over-the-counter pain medication for a toothache.
  • Doctors said the condition was a rare, sometimes life-threatening reaction to benzocaine, a medication commonly used as a topical anesthetic.
  • The woman’s blue skin was caused by methemoglobinemia, a condition in which blood stops releasing oxygen into the surrounding tissue. She recovered after a treatment to restore her hemoglobin.
  • Visit INSIDER’s homepage for more.

When a Rhode Island woman woke up feeling short of breath, she was only mildly concerned – until she looked in the mirror. The 25-year-old’s skin was blue, prompting her to rush to the hospital, according to a case study published September 19 in the New England Journal of Medicine

Doctors knew immediately what was wrong, and diagnosed her with a rare blood disorder called methemoglobinemia, a condition in which blood stops releasing oxygen into surrounding tissues, the Washington Post reported.

The woman had acquired the sometimes life-threatening condition after using a large amount of benzocaine, an over-the-counter pain medication, for a toothache the night before. She made a complete recovery from the methemoglobinemia without complications, according to the study that was written by doctors who treated the patient.

But FDA reports reveal that others have died of the unusual reaction. Here’s what you need to know.

Benzocaine is widely available as a pain-relief ointment applied directly to the skin

The drug that caused the woman’s ailment was an over-the-counter topical pain medication containing benzocaine, a numbing agent applied directly to skin of the affected area, often used to treat oral pain like sore throats and canker sores. It’s safe to use, according to the U.S. Food and Drug Administration, for adults and children over age 2, when used in the correct dosage and for a short period of time.


Read more:
A new study finds certain antidepressants and antipsychotic drugs may increase your risk of dementia, and you may not even know you’re on them

But in rare cases, benzocaine can cause methemoglobinemia by changing red blood cells, causing them to produce an excessive amount of one form of hemoglobin, a type of protein. This causes the blood to carry oxygen, but to contain it within the blood cells instead of transferring it into the surrounding tissues as it’s supposed to.

Symptoms include fatigue, dizziness, and shortness of breath. In addition to blue skin, the patient’s blood also turns a dark “chocolatey brown” colour, Dr. Otis Warren, who treated the woman in the study, told the Post.

The oxygen-starved tissue is the reason for the bluish tint to the skin that’s a symptom of methemoglobinemia. It also explains the unusual brown colour of the blood, which darkens from a typical bright red as a result of holding on to oxygen.

If not treated, that lack of oxygen in the tissues can cause shock, seizures, and even death in severe causes.

HospitalGetty Images/Christopher FurlongOver 400 cases of benzocaine-associated methemoglobinemia have been reported since 1971.

Reaction to benzocaine is rare and can affect children and has killed an infant

The patient in the case study was administered an antidote medication, aptly called methylene blue, to restore the natural state of blood cells so they could resume transferring oxygen throughout the body.

But not everyone who has the dangerous reaction to benzocaine is so lucky. The U.S. Food and Drug Administration warned last year that over 400 cases of benzocaine-associated methemoglobinemia have been reported since 1971, and at least four people have died, including an infant. At least 22 other children under age 2 became seriously ill.

Benzocaine is sometimes administered to very young children in liquid or gel form to relieve pain caused by teething. Instead, the FDA recommends using an firm rubber teething ring approved by the American Academy of Pediatrics.

Benzocaine is not the only medication that can cause methemoglobinemia. It can also be caused by exposure to certain antibiotics and even chemicals found in food like nitrates, often used to preserve processed meats, according to the US National Library of Medicine. It is also sometimes hereditary; genetic methemoglobinemia can also increase your chances of having a bad reaction to medication.


Read more:

A woman is suing Etsy after her toddler suffocated to death on a teething necklace from the retailer. The FDA has called teething necklaces a ‘potentially deadly threat to children.’

Your blood is actually never blue – here’s why it’s always red

A teenager went blind after eating nothing but fries, white bread, chips, and processed meats

Business Insider Emails & Alerts

Site highlights each day to your inbox.

Follow Business Insider Australia on Facebook, Twitter, LinkedIn, and Instagram.